Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 244, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 12, 2021, 1:26 PM EDT for Armstrong County, Indiana County, Jefferson County, Pennsylvania. It was in force for 49 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2021, 1:26 PM EDT (17:26 UTC)
- Expired
- Aug 12, 2021, 2:15 PM EDT
- In force
- 49 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Armstrong County, PA, Indiana County, PA, Jefferson County, PA
The radar
The State College radar (KCCX), 80 km from the middle of the area, began a volume at 17:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 1:38 PM EDT | TSTM WND DMG | 2 Nne North Point, PA | REPORTED MULTIPLE TREES DOWN ON HAMILTON PORTER RD AND EWING RD IN PERRY TOWNSHIP |
| Aug 12, 1:40 PM EDT | TSTM WND DMG | Sportsburg, PA | MULTIPLE TREES REPORTED DOWN ON POWER LINES IN THE AREA OF YOUNG TOWNSHIP |
| Aug 12, 1:42 PM EDT | TSTM WND DMG | Punxsutawney, PA | SEVERAL TREES AND POWER LINES DOWN IN PUNXSUTAWNEY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 1:11 PM EDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 5.4 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1075 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 890 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted.
522
WUUS51 KPBZ 121726
SVRPBZ
PAC005-063-065-121815-
/O.NEW.KPBZ.SV.W.0244.210812T1726Z-210812T1815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
126 PM EDT Thu Aug 12 2021
The National Weather Service in Pittsburgh has issued a
* Severe Thunderstorm Warning for...
Northeastern Indiana County in west central Pennsylvania...
Southern Jefferson County in west central Pennsylvania...
East central Armstrong County in west central Pennsylvania...
* Until 215 PM EDT.
* At 126 PM EDT, a severe thunderstorm was located near Punxsutawney,
moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
* Locations impacted include...
Punxsutawney, Big Run, Dayton, Rossiter, Marion Center, Cherry
Tree, Plumville, Glen Campbell, Timblin, Commodore, Dixonville, and
Worthville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4072 7881 4067 7883 4075 7911 4086 7925
4106 7913 4102 7880 4072 7880
TIME...MOT...LOC 1726Z 290DEG 27KT 4094 7910
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$2 follow-up statements
758
WWUS51 KPBZ 121754
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
154 PM EDT Thu Aug 12 2021
PAC005-063-065-121815-
/O.CON.KPBZ.SV.W.0244.000000T0000Z-210812T1815Z/
Indiana PA-Jefferson PA-Armstrong PA-
154 PM EDT Thu Aug 12 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR NORTHEASTERN INDIANA...SOUTHEASTERN JEFFERSON AND EAST CENTRAL
ARMSTRONG COUNTIES...
At 154 PM EDT, the cluster of thunderstorms was centered 8 miles
southeast of Punxsutawney, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
Locations impacted include...
Punxsutawney, Big Run, Rossiter, Marion Center, Cherry Tree,
Plumville, Glen Campbell, Commodore, Dixonville, Smicksburg,
Rochester Mills, and Anita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4072 7881 4067 7883 4075 7911 4086 7925
4103 7904 4102 7880 4072 7880
TIME...MOT...LOC 1754Z 267DEG 27KT 4083 7889
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$003
WWUS51 KPBZ 121806
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
206 PM EDT Thu Aug 12 2021
PAC005-063-065-121816-
/O.EXP.KPBZ.SV.W.0244.000000T0000Z-210812T1815Z/
Indiana PA-Jefferson PA-Armstrong PA-
206 PM EDT Thu Aug 12 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN INDIANA...
SOUTHEASTERN JEFFERSON AND EAST CENTRAL ARMSTRONG COUNTIES WILL
EXPIRE AT 215 PM EDT...
The storms which prompted the warning have weakened below severe
limits, or have exited the warned area. Therefore, the warning will
be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
west central Pennsylvania.
LAT...LON 4072 7881 4067 7883 4075 7911 4086 7925
4103 7904 4102 7880 4072 7880
TIME...MOT...LOC 1806Z 290DEG 27KT 4081 7881
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 10:51 AM EDT, 2 hours 35 minutes earlier.
Area forecast discussion, Aug 12, 10:51 AM EDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1051 AM EDT Thu Aug 12 2021
.SYNOPSIS...
Warmth, humidity, and periodic showers and thunderstorms
can be expected until cold frontal passage late this week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Current convection along and north of the I-80 corridor should be out
of the forecast area by noon...followed by a break and clearing
during the first half of the afternoon. Convection will then fire up
again around or a little before peak heating as convective
temperatures around 90F are met. ML CAPE values in the afternoon
look to top the 3500 J/KG range at many spots with dew points in
the lower 70s. With the relatively strong cap finally overcome
normalized CAPE values should be higher than normal. Damaging winds
will be the primary threat as dry air in the mid levels yield high
DCAPE values. Severe storms will be possible across the region with
the highest threat across northern zones where effective shear will
be highest.
The heat advisory remains in place with forecast values right around
100F...despite lowering forecast highs a degree or two after seeing
this morning's sounding and latest guidance. The early afternoon
break should suffice.
&&
.SHORT TERM /FRIDAY/...
The day on Friday's convection largely depends on the trends
upstream as the pattern favorable for northwest flow and a series of
MCS's moving through the forecast area continues. The upper level
pattern does indicate some support aloft as the trough dips further
south owing to stronger organization and development. Will expect
destabilization Friday afternoon again with the approach of another
MCS with better organization. Timing however, is quite difficult and
confidence is low.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Friday night will feature the cold front pushing though ahead of a
strong upper level trough digging south through the Great Lakes
Region bringing an end to the unsettle weather by Saturday. High
pressure will settle in behind bringing a cooler airmass and
temperatures returning to seasonal or just below seasonal values.
The western side of the high will move into the area by Monday and
Tuesday allowing from warm and moist return flow to once again flow
back into the region. This will bring active weather to the region
to end the extended period.
&&
.AVIATION /15Z THURSDAY THROUGH MONDAY/...
VFR conditions should prevail for the majority of the TAF sites
through early morning under warm, moist advection. More convection
is likely in the afternoon, with a line of thunderstorms likely to
develop. These thunderstorms could contain gusty winds.
.Outlook...
Periodic restrictions in showers/tstms are likely thru Sat as a cold
front moves through the area.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory until 8 PM EDT this evening for PAZ013-014-020>023-
029-031-073-075.
OH...Heat Advisory until 8 PM EDT this evening for OHZ039>041-048>050-
057>059-068-069.
WV...Heat Advisory until 8 PM EDT this evening for WVZ001>004-012-021-
509.
&&Hazardous weather outlook, Aug 12, 4:17 AM EDT, 9 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 417 AM EDT Thu Aug 12 2021 PAZ007>009-015-016-074-076-WVZ510>514-130830- Mercer-Venango-Forest-Clarion-Jefferson PA- Higher Elevations of Westmoreland-Higher Elevations of Fayette- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 417 AM EDT Thu Aug 12 2021 This Hazardous Weather Outlook is for western Pennsylvania and northern West Virginia. .DAY ONE...Today and tonight. Strong to severe thunderstorms are possible this afternoon evening. The main threat will be damaging winds and hail. Heat index values will climb into the 95 to 99 degree range this afternoon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Strong to severe thunderstorms will be possible on Friday. The main threat will be damaging winds. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ039>041-048>050-057>059-068-069-PAZ013-014-020>023-029-031-073- 075-WVZ001>004-012-021-509-130830- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Lawrence-Butler-Beaver- Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland-Fayette- Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- 417 AM EDT Thu Aug 12 2021 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Ohio, southwest Pennsylvania, western Pennsylvania, and northern West Virginia. .DAY ONE...Today and tonight. Strong to severe thunderstorms are possible this afternoon evening. The main threat will be damaging winds and hail. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Strong to severe thunderstorms will be possible on Friday. The main threat will be damaging winds. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Aug 12, 11:19 AM EDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1119 AM EDT Thu Aug 12 2021
PAZ007-008-013-014-121600-
Butler PA-Venango PA-Lawrence PA-Mercer PA-
1119 AM EDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of Mercer, western
Venango, northern Lawrence and northwestern Butler Counties through
NOON EDT...
At 1119 AM EDT, Doppler radar was tracking a strong thunderstorm near
Greenville, or 7 miles north of Sharpsville, moving east at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hermitage, Sharon, Grove City, Franklin, Sharpsville, Greenville,
Sugarcreek, Farrell, Slippery Rock, New Wilmington, Mercer, and
Pulaski.
This includes the following highways...
Interstate 79 in Pennsylvania between mile markers 104 and 137.
Interstate 80 in Pennsylvania between mile markers 0 and 36.
Interstate 376 in Pennsylvania between mile markers 4 and 10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4146 7979 4122 7981 4099 8000 4107 8052
4149 8052 4148 8013 4149 8012 4149 8000
4150 8000 4150 7998 4151 7998 4151 7996
4154 7994 4154 7992 4156 7991 4156 7989
4157 7989 4158 7986
TIME...MOT...LOC 1519Z 264DEG 44KT 4136 8048
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHSpecial weather statement, Aug 12, 11:49 AM EDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1149 AM EDT Thu Aug 12 2021
OHZ041-PAZ013-014-020-121615-
Columbiana OH-Butler PA-Lawrence PA-Beaver PA-
1149 AM EDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of east central
Columbiana, northern Beaver, Lawrence and southwestern Butler
Counties through 1215 PM EDT...
At 1149 AM EDT, Doppler radar was tracking a strong thunderstorm near
Oakwood, or near New Castle, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
New Castle, Beaver Falls, East Palestine, Ellwood City, Zelienople,
Oakwood, New Castle Northwest, Big Beaver, New Beaver, West Mayfield,
Ellport, and Prospect.
This includes the following highways...
Pennsylvania Turnpike between mile markers 1 and 21.
Interstate 79 in Pennsylvania between mile markers 83 and 104.
Interstate 376 in Pennsylvania between mile markers 10 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4100 7999 4073 8010 4081 8056 4090 8055
4090 8052 4109 8052
TIME...MOT...LOC 1549Z 262DEG 36KT 4096 8044
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHSpecial weather statement, Aug 12, 12:16 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1216 PM EDT Thu Aug 12 2021
PAZ014-020-021-121645-
Butler PA-Beaver PA-Allegheny PA-
1216 PM EDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of central Beaver,
southwestern Butler and northwestern Allegheny Counties through 1245
PM EDT...
At 1216 PM EDT, Doppler radar was tracking a strong thunderstorm over
Shippingport, or near Aliquippa, moving east at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegatation is possible.
Locations impacted include...
Pittsburgh, Ross Township, McCandless Township, Cranberry, Moon
Township, Franklin Park, Aliquippa, Monaca, Hampton Township,
Robinson Township, Economy, and Bellevue.
This includes the following highways...
Pennsylvania Turnpike between mile markers 28 and 37.
Interstate 79 in Pennsylvania between mile markers 63 and 79.
Interstate 376 in Pennsylvania between mile markers 37 and 51.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4057 8049 4069 8048 4070 7995 4045 8002
TIME...MOT...LOC 1616Z 270DEG 40KT 4062 8038
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPHThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 3:15 AM EDT | Heat Advisory | PBZ | Allegheny, Armstrong, Beaver, Butler, Fayette, Greene and 3 more | 16 hr |
| Aug 12, 11:19 AM EDT | Special Weather Statement | PBZ | Mercer | 41 min |
| Aug 12, 11:33 AM EDT | Severe Thunderstorm Warning | PBZ | Lawrence, Mercer, Venango | 27 min |
| Aug 12, 11:49 AM EDT | Special Weather Statement | PBZ | Lawrence | 26 min |
| Aug 12, 11:59 AM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Butler, Lawrence | 31 min |
| Aug 12, 12:16 PM EDT | Special Weather Statement | PBZ | Beaver | 29 min |
| Aug 12, 12:21 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Beaver, Butler, Clarion, Lawrence and 1 more | 39 min |
| Aug 12, 12:34 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Butler, Westmoreland | 41 min |
| Aug 12, 12:56 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Butler, Indiana, Westmoreland | 49 min |
| Aug 12, 1:05 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Clarion, Indiana, Jefferson | 25 min |
| Aug 12, 4:16 PM EDT | Special Weather Statement | PBZ | Clarion, Venango | 29 min |
| Aug 12, 4:46 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Venango | 44 min |
| Aug 12, 4:52 PM EDT | Special Weather Statement | PBZ | Mercer | 23 min |
| Aug 12, 4:56 PM EDT | Severe Thunderstorm Warning | PBZ | Forest, Venango | 35 min |
| Aug 12, 5:03 PM EDT | Severe Thunderstorm Warning | PBZ | Butler, Lawrence, Mercer, Venango | 42 min |
| Aug 12, 5:20 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Jefferson | 40 min |
| Aug 12, 5:43 PM EDT | Flash Flood Warning | PBZ | Butler, Lawrence, Mercer, Venango | 3 hr |
| Aug 12, 5:43 PM EDT | Severe Thunderstorm Warning | PBZ | Butler, Lawrence | 47 min |
| Aug 12, 5:53 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Butler | 52 min |
| Aug 12, 6:06 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Washington | 24 min |
| Aug 12, 6:10 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Forest, Jefferson, Venango | 50 min |
| Aug 12, 6:13 PM EDT | Flash Flood Warning | PBZ | Armstrong, Butler, Clarion, Forest, Jefferson, Venango | 3 hr |
| Aug 12, 6:33 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Washington | 42 min |
| Aug 12, 6:38 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Butler, Clarion, Indiana, Jefferson and 1 more | 67 min |
| Aug 12, 6:40 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 20 min |
| Aug 12, 6:53 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest, Jefferson | 37 min |
| Aug 12, 7:09 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Fayette, Indiana, Washington, Westmoreland | 81 min |
| Aug 12, 7:31 PM EDT | Flash Flood Warning | PBZ | Allegheny, Washington, Westmoreland | 3 hr |
| Aug 12, 7:43 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 34 min |
| Aug 12, 7:53 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Washington | 37 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.